Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 156, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 6:00 PM EDT for Blount County, Tennessee. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 6:00 PM EDT (22:00 UTC)
- Expired
- May 22, 2011, 6:25 PM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Blount County, TN
The radar
The Knoxville radar (KMRX), 76 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:10 PM EDT | TSTM WND DMG | Townsend, TN | SEVERAL TREES AND POWERLINES DOWN IN AND AROUND THE TOWNSEND AREA. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:18 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
383
WUUS54 KMRX 222200
SVRMRX
TNC009-222245-
/O.NEW.KMRX.SV.W.0156.110522T2200Z-110522T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
* UNTIL 645 PM EDT
* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
EAST OF MARYVILLE...AND WAS MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WILDWOOD...WALLAND AND TOWNSEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS
EVENING.
&&
LAT...LON 3549 8394 3551 8401 3556 8400 3554 8408
3559 8411 3560 8418 3565 8413 3571 8417
3580 8417 3579 8414 3585 8408 3584 8401
3587 8402 3588 8399 3584 8385 3589 8379
3568 8367 3557 8366 3552 8387 3545 8396
TIME...MOT...LOC 2159Z 245DEG 41KT 3572 8385
$$
DMG2 follow-up statements
563
WWUS54 KMRX 222214
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT SUN MAY 22 2011
TNC009-222245-
/O.CON.KMRX.SV.W.0156.000000T0000Z-110522T2245Z/
BLOUNT TN-
614 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR BLOUNT COUNTY...
AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WALLAND...OR 9 MILES EAST OF MARYVILLE...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MAINLY RURAL AREAS OF EASTERN BLOUNT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND
SOUTHWEST VIRGINIA.
&&
LAT...LON 3587 8398 3587 8397 3588 8399 3584 8385
3589 8379 3588 8379 3571 8371 3571 8369
3568 8367 3557 8366 3556 8376 3553 8385
TIME...MOT...LOC 2213Z 239DEG 23KT 3574 8380
$$067
WWUS54 KMRX 222225
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT SUN MAY 22 2011
TNC009-222235-
/O.CAN.KMRX.SV.W.0156.000000T0000Z-110522T2245Z/
BLOUNT TN-
625 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT COUNTY IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING.
LAT...LON 3587 8398 3587 8397 3588 8399 3584 8385
3589 8379 3588 8379 3571 8371 3571 8369
3568 8367 3557 8366 3556 8376 3553 8385
TIME...MOT...LOC 2225Z 239DEG 23KT 3578 8372
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:35 PM EDT, 25 minutes earlier.
Area forecast discussion, May 22, 5:35 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 535 PM EDT SUN MAY 22 2011 .DISCUSSION...AFTER COORDINATION WITH THE STORM PREDICTION CENTER EXTENDED SVR WATCH #324 TO COVER THE REMAINDER OF THE WFO MRX CWFA INCLUDING PART OF SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE. INSTABILITY AND SHEAR ADEQUATE FOR POSSIBLE SEVERE CONVECTION IN THIS AREA THROUGH MID EVENING. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 22, 3:01 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT SUN MAY 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR MONDAY...AND AGAIN ON THURSDAY.
In the hours before
Special weather statement, May 22, 2:06 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 206 PM EDT SUN MAY 22 2011 TNZ012-013-035-221845- CAMPBELL TN-MORGAN TN-SCOTT TN- 206 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT COUNTIES UNTIL 245 PM EDT... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... SUNBRIGHT...ELGIN...SLICK ROCK...NORMA...SMOKEY JUNCTION AND ROYAL BLUE. LCM
Special weather statement, May 22, 2:45 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SUN MAY 22 2011 TNZ012>014-035-036-221945- ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN- 245 PM EDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN CLAIBORNE...CAMPBELL...EXTREME WESTERN ANDERSON AND SCOTT COUNTIES UNTIL 345 PM EDT... AT 239 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILLIAMSBURG TO 5 MILES EAST OF FAIRFIELD GLADE...AND MOVING EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WARTBURG... JACKSBORO...SLICK ROCK...NORMA...ELK VALLEY...JELLICO...SMOKEY JUNCTION...ROYAL BLUE...PETROS...ROSEDALE...CARYVILLE AND WHITE OAK. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
Special weather statement, May 22, 3:07 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 307 PM EDT SUN MAY 22 2011 TNZ081-098-222000- MARION TN-SEQUATCHIE TN- 207 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES UNTIL 300 PM CDT... AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SEWANEE...OR 13 MILES NORTHWEST OF BRIDGEPORT...MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH PITTSBURG...WHITWELL...MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LCM
Local storm report, May 22, 4:34 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG DAYTON 35.49N 85.01W
05/22/2011 RHEA TN LAW ENFORCEMENT
MULTIPLE TREES DOWN IN DAYTON...REPORTED BY DISPATCH
&&Local storm report, May 22, 5:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 2 W DECATUR 35.53N 84.83W
05/22/2011 MEIGS TN LAW ENFORCEMENT
A FEW TREES AND ONBE POWERLINE DOWN. REPORTED BY
DISPATCH.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:50 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea, Roane | 55 min |
| May 22, 4:06 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Scott | 24 min |
| May 22, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 31 min |
| May 22, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 62 min |
| May 22, 4:42 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 2 hr |
| May 22, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 60 min |
| May 22, 4:53 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 67 min |
| May 22, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 53 min |
| May 22, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 52 min |
| May 22, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 54 min |
| May 22, 5:47 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 58 min |
| May 22, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 58 min |
| May 22, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 61 min |
| May 22, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan, Washington | 53 min |
| May 22, 7:45 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins, Sullivan, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.